Indiana, 2008

Damaging Winds in Indiana, December 27, 2008

December 27, 2008 · NWS IWX · 2 events in 2 counties and zones

A narrow line of showers brought down strong winds just above the surface as they moved east across northern Indiana during the late afternoon and early evening hours. Little in the way of thunder or lightning was observed with this line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A narrow line of showers brought down strong winds just above the surface as they moved east across northern Indiana during the late afternoon and early evening hours. Little in the way of thunder or lightning was observed with this line. Isolated damage occurred in the Medaryville area as well as just southwest of Nappanee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 27, 2:04 PM CST, 56 minutes earlier.

Area forecast discussion, Dec 27, 2:04 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EST SAT DEC 27 2008

.SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT

VERY DYNAMIC SYSTEM AFFLICTING THE REGION WITH RECORD
TEMPS/FLOODING/AND SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
REGION. LOCALLY TEMPS HAVE SURGED INTO THE 60S WITH DEWPOINTS WELL
INTO THE 50S. STRONG SOUTHERLY WINDS WILL CONTINUE TO INCREASE
THROUGH EVENING AHEAD OF A DEEPENING/DEVELOPING LOW PRESSURE OVER
WESTERN IL. MCS PUSHING INTO THE EASTERN IL ASSOCIATED WITH A SUBTLE
MID LEVEL SPEED MAX /PER PROFILER OBS/CONTINUING TO SUPPORT DAMAGING
WINDS ACROSS PORTIONS OF IL. IT IS QUITE POSSIBLE THIS LINE OF
THUNDERSTORMS WILL HOLD TOGETHER AS IT PUSHES EAST. HOWEVER...BETTER
LL MOISTURE AND INSTABILITY STILL REMAINS SOUTHWEST OF THE FA...AND
IS NOT EXPECTED TO ARRIVE UNTIL THIS EVENING. HAVE INCLUDED SVR
MENTION IN THE ZONES FOR THE WEST LATE THIS AFTERNOON...AS VERY
STRONG FLOW EXISTS JUST OF THE SFC WITH 53 KNOTS OBSERVED ON THE 18Z
ILX RAOB. ANY LOCAL DOWNDRAFT COULD EASILY MIX DOWN THIS FLOW TO THE
SFC. DEEP UPPER LOW CENTERED OVER WESTERN OK WILL LIFT INTO THE
MIDWEST SUPPORTING THE DEEPENING OF THE SFC LOW OVER WESTERN IL AS
IT TRANSLATES NORTHEAST INTO THE GREAT LAKES. MOMENTUM INCREASES
WILL BE ONGOING PER A TIGHTENING BAROCLINIC ZONE EXTENDING FROM THE
UPPER MIDWEST INTO THE CENTRAL PLAINS. H3 PROGS NEARLY 140 KNOTS AT
H5 BY 12Z SUN...WITH A PERIOD OF 70 TO 80 KNOTS OF FLOW PROGGED AT
H85...VERY IMPRESSIVE INDEED. THIS STRONG FLOW WILL INTERACT WITH
FRONTAL INDUCED CONVECTION...SUPPORTING A LINE OF TS CAPABLE OF
PRODUCING DAMAGING WINDS.

DETERMINISTIC MODELS VARY ON THE EVOLUTION OF TONIGHTS
SYSTEM...WITH THE NAM OPTING FOR A SLOWER FROPA THAN THE GFS.
HOWEVER...FORECAST MODEL GUIDANCE NEEDS TO BE TAKEN LIGHTLY...AS
CONVECTIVE PROCESS ONGOING WERE NOT HANDLED WELL AND SENSIBLE
WEATHER COULD STRAY FROM MODEL PROGS VERY EASILY...MAINLY IN THE
EVOLUTION OF TONIGHTS PRECIP AND FRONTAL PROGRESSION. HENCE...HAVE
OPTED FOR A BLEND OF THE SREF/GFS/NAM...AVOIDING RELIANCE ON ONE
MODEL PROG.

TONIGHT...SHOWERS AND TS WILL PROGRESS INTO THE FA AS UPPER LEVEL
COOLING COMMENCES AND LL CONVERGENCE INCREASES WITH THE ARRIVAL OF
THE SFC FRONT COUPLED WITH CONVECTIVE OUTFLOWS. GIVEN RAMPED UP FLOW
JUST OFF THE SFC OF NEARLY 80 KNOTS AT H85 AND 50 KNOTS AT
H950...CONCERNED ABOUT DAMAGING WINDS MIXING DOWN TO THE SFC TROUGH
CONVECTIVE INDUCED DOWNWARD MOMENTUM TRANSFER IN SH/TS. IN
ADDITION...A FEW TS MAY ORGANIZE INTO ALLOWING SEGMENTS WITH ENHANCED
WIND THREAT WHERE CAPE AND SHEAR ARE BALANCED...AS LL SHEAR REMAINS
OFF THE CHART. NOT RULING OUT AN ISOLATED TORNADO GIVEN THE INTENSE
FLOW...WITH 0-1 KM HELICITY OVER 800 M2/S2. COLD FRONT WILL PUSH
THROUGH THE REGION TONIGHT ENDING PRECIP CHANCES WEST TO EAST. NOT
EXPECTING ANY SNOW ON THE BACKSIDE OF THIS SYSTEM GIVEN WARM THERMAL
FIELDS AND LIFT/FORCING DEPLETED BEFORE COLD AIR ARRIVES. DID
LEAVE A SMALL CHANCE FOR SW IN THE FAR NW SUN. HOWEVER...THE LAKE
INDUCED INSTABILITY REMAINS DISMAL AND LIFT DOES NOT EXTEND INTO THE
DGZ.

WINDS WILL BE PROBLEMATIC TONIGHT AS STRONG CAA/ADIABATIC LAPSE
RATES OFF THE SFC/STRONG FLOW ALOFT...H95 GEOSTROPHIC FLOW OF NEARLY
60 KNOTS/AND H95 FLOW PARALLEL WITH THE ISALLOBARIC WIND. HAVE
INCREASE WINDS SOME...OPTING FOR WINDS JUST BELOW HIGH WIND WARNING
CRITERIA. WILL BEEF UP ADV WINDS.

LOOK FOR A COOLER DAY SUN WITH CLEARING BY LATE MORNING AFTERNOON.

&&

.LONG TERM...MODELS FAIRLY CONSISTENT FOR MOST OF THE LONG TERM
PERIOD SO FEW CHANGES IN THE FORECAST. WILL KEEP CHANCE OF LIGHT
SNOW IN THE FORECAST FOR TUESDAY NIGHT ASSOCIATED WITH A WEAK
CLIPPER THAT CUTS ACROSS MICHIGAN. STILL SOME DISAGREEMENT FOR LATE
WEEK SYSTEM. APPEARS GFS IS SLOWLY COMING AROUND TO WEAKER ECMWF
SOLUTION BUT WILL ALLOW FOR A CHANCE OF LIGHT SNOW FRIDAY AND FRIDAY
NIGHT.

EXPECT HIGH TEMPS IN THE 40S ON MONDAY THAT WILL SLIP INTO THE 30S
TUESDAY..LOWER 30S WEDNESDAY AND THURSDAY AND UPPER 20S AND LOWER
30S FRIDAY AND SATURDAY. LOWS IN THE MID AND UPPER 20S MONDAY
TUESDAY WILL SLIP TO THE TEENS AND LOWER 20S WEDNESDAY THROUGH
SATURDAY.

&&

.AVIATION.../18Z TAFS/
MAINLY MVFR CIGS ARE EXPECTED ACROSS THE AREA WITH STRONG LOW
PRESSURE DEVELOPING ACROSS THE REGION. EXPECT PERIODS OF SHOWERS
IN THE NORTHWEST WITH AN ISOLD TS POSSIBLE. MCS OVER IL IS
EXPECTED TO CONTINUE TOWARD THE REGION WITH ARRIVAL IN THE WEST BY
LATE THIS AFTERNOON. HEAVY RAIN /VIS RESTRICTIONS/ AND GUSTY
WINDS CAN BE EXPECTED WITH THIS LINE OF TS. OTHERWISE...STRONG WINDS
WILL CONTINUE THROUGH THE DAY WITH GUSTS AS HIGH AS 40 TO 45 KNOTS
POSSIBLE. STRONG FLOW WILL BE LOCATED JUST OFF THE SFC WITH 60 TO
80 KNOTS AT 2-3 KFT OUT OF THE SOUTHWEST. COLD FRONT WILL PASS
THROUGH THE REGION THIS EVENING WITH STRONG GUSTY WINDS
CONTINUING. EXPECT SUSTAINED WINDS OF 25 TO 30 KNOTS WITH GUSTS UP
TO 50 KNOTS THROUGH MID MORNING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 1 PM EST /12 PM CST/ SUNDAY FOR INZ003>009-
     012>018-020-022>027-032>034.

     FLOOD WATCH THROUGH SUNDAY MORNING FOR INZ003>008-012>016-020.

MI...WIND ADVISORY UNTIL 1 PM EST SUNDAY FOR MIZ077>081.

     FLOOD WATCH THROUGH SUNDAY MORNING FOR MIZ077>081.

OH...WIND ADVISORY UNTIL 1 PM EST SUNDAY FOR OHZ001-002-004-005-015-
     016-024-025.

LM...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR LMZ043-
     046.

     GALE WARNING UNTIL 4 PM EST SUNDAY FOR LMZ043-046.

&&

SHORT TERM...JC
LONG TERM...SABONES
AVIATION...JC
Hazardous weather outlook, Dec 27, 4:31 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 AM EST SAT DEC 27 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
531 AM EST SAT DEC 27 2008 /431 AM CST SAT DEC 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT NORTHWEST OF A MONTICELLO TO HILLSDALE
LINE TODAY AND TONIGHT. HEAVY RAINFALL...THUNDERSTORMS... AND
MELTING SNOW MAY CAUSE FLOODING IN THIS AREA. THERE IS A CHANCE OF
THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT AS A STRONG COLD
FRONT MOVES THROUGH. ISOLATED DAMAGING WIND GUSTS MAY ACCOMPANY THE
THUNDERSTORMS TONIGHT...MAINLY SOUTH OF ROUTE 6. A WIND ADVISORY
IS IN EFFECT FOR THE ENTIRE AREA THIS AFTERNOON AND TONIGHT FOR
WIDESPREAD WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDDAY SUNDAY FOR WIND
GUSTS TO 45 MPH. SOME RIVER FLOODING IS POSSIBLE INTO EARLY NEXT
WEEK DUE TO HEAVY RAIN AND MELTING SNOW OVER THE
WEEKEND...ESPECIALLY OVER NORTHWEST PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-281045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
531 AM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND A GALE WARNING IS IN
EFFECT TONIGHT. THUNDERSTORMS ARE ALSO EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING REMAINS IN EFFECT FOR SUNDAY. A SMALL CRAFT
ADVISORY MAY BE NEEDED SUNDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 104 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
December 27, 3:00 PM CST to 3:01 PM CST
Where
Pulaski County, 0.52 mi E of Medaryville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.080, -86.890

Law enforcement officials reported power lines down as well as some building damage in Medaryville.

Thunderstorm Wind, Kosciusko

When
December 27, 5:06 PM EST to 5:07 PM EST
Where
Kosciusko County, 3.74 mi SSW of Nappanee
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.404, -86.038

A brief downburst caused a wood framed, sheet metal pole barn to be blown off its concrete foundation. The survey revealed the wind struck the south facing door and caused the entire building to be lifted and then deposited next to the foundation. The owner of the building could not remember if the doors were open or not prior to the winds. Wind speeds were estimated between 60 and 65 mph. Damage is estimated at around $15,000.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145791, 145792.